Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 40, NWS Wichita, KS

November 3, 200817 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 3, 2008, 3:22 PM CST for 17 counties in Kansas. It took effect at Nov 4, 2008, 3:48 AM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2008, 3:22 PM CST (21:22 UTC)
In effect from
Nov 4, 2008, 3:48 AM CST
Expired
Nov 4, 2008, 6:34 PM CST
In force
15 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2008-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2008-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 032122
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
322 PM CST MON NOV 3 2008

...GUSTY SOUTH WINDS WILL BE IN PLACE TUESDAY AFTERNOON...

.A STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE ROCKIES ON
TUESDAY. THIS SYSTEM WILL CAUSE THE SOUTH WIND TO INCREASE TO
SPEEDS OF 25 TO 35 MPH MAINLY DURING THE AFTERNOON ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS. SOME GUSTS TO 45 MPH WILL BE POSSIBLE
AT TIMES.

KSZ032-033-047>052-067-068-082-083-091-041000-
/O.NEW.KICT.WI.Y.0040.081104T1600Z-081105T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER
322 PM CST MON NOV 3 2008

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CST TUESDAY. 

THE SOUTH WIND WILL INCREASE TO SPEEDS OF 25 TO 35 MPH BY TUESDAY
AFTERNOON. SOME GUSTS TO 45 MPH WILL BE POSSIBLE AT TIMES...BEFORE THE
WIND BEGINS TO SLACKEN TOWARDS SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
COX
3 follow-up statements
000 
WWUS73 KICT 040948
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
348 AM CST TUE NOV 4 2008

.AN INTENSIFYING UPPER-LEVEL DISTURBANCE CROSSING THE WEST COAST
WILL STRENGTHEN FURTHER AS IT APPROACHES THE SOUTHERN ROCKIES
TODAY. THIS WILL INDUCE A SURFACE TROUGH...SITUATED ALONG THE
COLORADO KANSAS BORDER...TO STRENGTHEN AS WELL. THIS WILL PROMOTE
STRONG SOUTHERLY WINDS OF 25 TO 35 MPH TO WHIP ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS FROM LATE THIS MORNING THRU THIS EVENING WITH
GUSTS AROUND 45 MPH LIKELY.

KSZ053-069-092-093-042245-
/O.EXB.KICT.WI.Y.0040.081104T1600Z-081105T0300Z/
CHASE-BUTLER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...WELLINGTON...WINFIELD...ARKANSAS CITY
348 AM CST TUE NOV 4 2008

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY
WHICH IS IN EFFECT FROM 10 AM THIS MORNING UNTIL 9 PM CST THIS
EVENING.

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH BY LATE THIS MORNING
WITH GUSTS AROUND 45 MPH LIKELY. SUCH VELOCITIES WILL CONTINUE
THROUGH THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND OR
GUSTS OF 45 MPH TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND ON
EAST WEST ORIENTED HIGHWAYS SUCH AS I-70...SO USE EXTRA CAUTION.

$$

KSZ032-033-047>052-067-068-082-083-091-042245-
/O.EXT.KICT.WI.Y.0040.081104T1600Z-081105T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER
348 AM CST TUE NOV 4 2008

...WIND ADVISORY NOW IN EFFECT FROM 10 AM THIS MORNING TO 9 PM
CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM 10 AM THIS MORNING TO
9 PM CST THIS EVENING. 

SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH BY LATE THIS MORNING
WITH GUSTS AROUND 45 MPH LIKELY. SUCH VELOCITIES WILL CONTINUE
THROUGH THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR GUSTS OF 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND ON
EAST WEST ORIENTED HIGHWAYS SUCH AS I-70...SO USE EXTRA CAUTION.

$$

ES
000 
WWUS73 KICT 042025
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
225 PM CST TUE NOV 4 2008


KSZ032-033-047>053-067>069-082-083-091>093-050300-
/O.CON.KICT.WI.Y.0040.000000T0000Z-081105T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
225 PM CST TUE NOV 4 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING. 

SOUTHERLY WINDS AT SPEEDS OF 25 TO 35 MPH WITH GUSTS AROUND 45
MPH WILL BE LIKELY THIS AFTERNOON THROUGH THE EVENING HOURS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND
OR GUSTS OF 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES AND ON
EAST WEST ORIENTED HIGHWAYS SUCH AS I-70...SO USE EXTRA CAUTION.

$$

LAWSON
000 
WWUS73 KICT 050034
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CST TUE NOV 4 2008


KSZ032-033-047>053-067>069-082-083-091>093-050145-
/O.CAN.KICT.WI.Y.0040.000000T0000Z-081105T0300Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
634 PM CST TUE NOV 4 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

THE SOUTH WIND WILL BE SUSTAINED IN THE 20 TO 30 MPH RANGE DURING
THE REMAINDER OF THE NIGHT.

$$
COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 3, 3:16 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 3, 3:16 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CST MON NOV 3 2008

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE WIND
POTENTIAL TOMORROW AND THE CHANCES FOR SOME STRONG TO SEVERE STORMS
ON WEDNESDAY. THE NEXT CONCERN IS THE TIMING OF THE ARCTIC AIR
MOVING IN NEXT WEEK.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING AN AREA OF POTENTIAL VORTICITY
MOVING THROUGH EASTERN COLORADO. THIS FEATURE IS EXPECTED TO PUSH
EAST THROUGH KANSAS TONIGHT...AND HELP ENHANCE THE ISENTROPIC LIFT
MAINLY ACROSS CENTRAL KANSAS BETWEEN 300 AND 305K. HOWEVER...THERE
IS A LIMITED AMOUNT OF MOISTURE IN THESE LEVELS. IF ENOUGH MOISTURE
CAN BE TRANSPORTED IN THESE LEVELS...800MB CAPES COULD REACH 500
J/KG. WE PLAN ON LEAVING OUT POPS AT THIS POINT...BUT EVENING SHIFT
WILL NEED TO MONITOR.

TUESDAY:
THE MODELS SHOW THE STRONG UPPER LEVEL TROF DIGGING INTO THE ROCKIES
TOMORROW. THIS FEATURE WILL HELP ENHANCE THE LEE SIDE TROF AND CAUSE
THE WIND FIELDS TO INCREASE. THESE WIND FIELDS WILL BE
UNIDIRECTIONAL...SO WE WOULD NOT BE SURPRISED TO SEE SLIGHTLY
STRONGER SURFACE WIND SPEEDS TOMORROW. LATEST SURFACE ANALYSIS WAS
SHOWING SEVERAL LOCATIONS BRIEFLY REACHING WIND ADVISORY CRITERIA.
MODELS ARE SHOWING BETTER MOMENTUM TRANSFER VALUES TOMORROW.
THEREFORE...WE ARE ISSUING A WIND ADVISORY FOR MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS FROM 16Z-00Z.

TUESDAY NIGHT:
WE WENT AHEAD AND LEFT A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
IN CENTRAL KANSAS DURING THIS TIMEFRAME...BUT WE ARE NOT REAL
CONFIDENT...DUE TO LIMITED MOISTURE. HOWEVER...THERE IS SOME DECENT
MOISTURE TRANSPORT. TEMPERATURES WILL CONTINUE TO BE QUITE
MILD...DUE TO GOOD MIXING THROUGH THE NIGHT.

WEDNESDAY-WEDNESDAY NIGHT:
THE MAIN CONCERN DURING THIS TIMEFRAME IS THE TIMING OF THE COOL
FRONT. THE LATEST ECMWF IS SLIGHTLY SLOWER WITH THE TIMING OF THE
FRONT THAN THE GFS/UKMET. WE ARE LITTLE BIT MORE CONFIDENT WITH THE
UKMET/GFS SOLUTIONS SINCE THE SYSTEM IS ON SHORE NOW AND THE ECMWF
TENDING TO SPEED UP THE TIMING OF THE FRONT. THE 0-6KM SHEAR STILL
LOOKS VERY IMPRESSIVE WITH THIS SYSTEM (60-70KTS). THE MAIN QUESTION
WILL BE THE AMOUNT INSTABILITY THAT WILL BE PRESENT WHICH WILL BE
FACTORED PRIMARILY BY THE AMOUNT OF LOW CLOUDS THAT WILL BE PRESENT.
LATEST GFS SHOWS MIXED LAYER CAPES AROUND 1000J/KG...WHICH IS NOT
TOO SHABBY FOR THIS TIME OF YEAR. IF ANY STORMS CAN DEVELOP WITHIN
THE WARM SECTOR DURING THE AFTERNOON...THEY MAY HAVE THE POTENTIAL
TO BECOME SUPERCELLULAR. HOWEVER...THE MAIN SHOW COULD BE A SQUALL
LINE ALONG A PRE-FRONTAL BOUNDARY. THE MAJORITY OF THIS ACTIVITY
SHOULD MOVE OUT OF THE AREA BY MIDNIGHT.

THURSDAY-MONDAY:
THE ECMWF/GFS DO SHOW A GLANCING SHOT OF SOME COOLER AIR MOVING IN
BEHIND THIS UPPER LEVEL WAVE THURSDAY AND FRIDAY. THEN WE MAY SEE
THE UPPER LEVEL RIDGE AMPLIFY SOMEWHAT OVER THE CENTRAL PLAINS ON
SATURDAY...BEFORE THE NEXT TROF DIGS OVER THE ROCKIES EARLY NEXT
WEEK. AS A RESULT...WE COULD SEE A BRIEF WARMUP FRIDAY AND SATURDAY.
THIS WILL BE FOLLOWED A POTENTIAL ARCTIC INTRUSION AS THE UPPER
LEVEL TROF DIGS OVER THE SOUTHERN ROCKIES. THE TIMING OF THIS ARCTIC
INTRUSION IS PROVING TO BE A BIG CHALLENGE AT THIS POINT...BUT ONCE
THAT ARCTIC AIR DOES MOVE IN EARLY NEXT WEEK...WE COULD POSSIBLY
HAVE A POSSIBLY MESSY FORECAST AS THE WAVES MOVE OUT OF THE ROCKIES.

COX

&&

.AVIATION...Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. MAIN ISSUE WILL BE
STRONG SOUTHERLY WINDS. WIND GUSTS WILL CLIMB INTO A 30 TO 35 MPH
RANGE ACROSS THE CENTRAL AND SOUTH CENTRAL TAF SITES...WHILE 25 TO
30 MPH WINDS OCCURS IN THE SOUTHEAST SECTIONS.

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  76  59  73 /  10  10  10  30
HUTCHINSON      55  76  58  72 /  10  10  20  30
NEWTON          56  75  59  72 /  10  10  10  40
ELDORADO        56  74  59  72 /  10  10  10  40
WINFIELD-KWLD   57  75  60  75 /  10  10  10  30
RUSSELL         53  75  56  71 /  10  10  20  30
GREAT BEND      54  75  56  70 /  10  10  20  20
SALINA          55  75  57  71 /  10  10  20  40
MCPHERSON       55  76  58  72 /  10  10  20  40
COFFEYVILLE     56  78  60  74 /  10   0  10  40
CHANUTE         56  77  59  72 /  10   0  10  40
IOLA            56  77  59  72 /  10   0  10  40
PARSONS-KPPF    56  77  60  73 /  10   0  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 6 PM CST TUESDAY FOR KSZ032-033-
047>052-067-068-082-083-091.

&&
Hazardous weather outlook, Nov 3, 5:44 AM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CST MON NOV 3 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
544 AM CST MON NOV 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A VERY HIGH RANGELAND FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS TODAY AND THIS EVENING...WHILE A HIGH FIRE DANGER
EXISTS ACROSS SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VERY HIGH RANGELAND FIRE DANGER WILL EXIST ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS TUESDAY AND TUESDAY EVENING...WHILE A HIGH
FIRE DANGER WILL EXIST ACROSS SOUTHEAST KANSAS.

THE THREAT FOR SEVERE THUNDERSTORMS IS INCREASING WEDNESDAY AND
WEDNESDAY EVENING OVER AREAS PRIMARILY ALONG...AND EAST...OF
I-135. THESE THUNDERSTORMS MAY PRODUCE 60 TO 70 MPH WINDS AND HAIL
UP TO ONE AND A HALF INCHES IN DIAMETER.

STRONG THUNDERSTORMS ARE POSSIBLE PRIMARILY WEDNESDAY FOR AREAS TO
THE WEST OF I-135.

A HIGH RANGELAND FIRE DANGER EXISTS ON THURSDAY FOR MOST AREAS AS
BRISK NORTHWEST WINDS SWEEP ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

*CORRECTED RANGELAND FIRE DANGER INDEX DESCRIPTOR FOR THURSDAY.

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.